I love the site...it is really a powerful infomative site...thanks, I have Lack of energy and lack of vitality are my concerns and in most cases suffer from fatigue...espcially in the morning when I wake up. It's horrible...or do the anti retroviral cause that...I have started going to the gym with the hope to improve the situation. WHAT ARE THE SUPPLEMENTS which I can take to help me improve my situation.
PLEASE NOTE ALSO: I am currently on Fortovase & Novir (started the treatment 2 weeks ago). Previously was on 3TC,Viramune,Zerit and stop because first and second test increased, first one VIRAL LOAD was 50 000 and next one 1350000 and my doctor suggested a resitence...CD4 dropped from 600-460-390. I am staying in South Africa, THE supplements should be available in South Africa as I have notice some are not.
Kindly assist , I will be happy to have the vitality and energy boost...AS MY WORK REQUIRES ME TO BE ACTIVE AT THE OFFICE ALL DAY!!!!
As I read your question, guess what was playing on the radio? Joni Mitchell singing "Don't it always seem to go, you don't know what you've got 'till it's gone?" Boy did that strike home! Did you know that being tired as hell is the most common symptom those of us living with HIV (shall we call ourselves "virally enhanced?") have to cope with? Often, the exact cause of our "blahs" is difficult to sort out, because multiple causes are often contributing simultaneously. Physicians, even HIV specialists, often are too focused on our CD4 cell counts, viral loads, resistance tests, and battling with our insurance companies for payment, to focus on tracking down all the potential causes of our fatigue. That's where this web site can come in quite handy. Rather than reaching for a supplement to pep you up, it's much more important to search for the cause(s) of the problem. So let's start there.
Even though there are many potential causes, I suggest focusing on the most common offenders first. I'll review these top "fatiguers" in this post. If these don't turn out to be your problem, write back and I'll discuss some of the other causes that can be trickier to diagnose, OK?
First off, check for anemia. About 25% of us have anemia as our primary "energy-buster!" Anemia means your red blood cells or hemoglobin (the protein in red blood cells that carries oxygen from the lungs to the body) are low. Symptoms of anemia include fatigue, shortness of breath, rapid heartbeat, headache, difficulty concentrating, and decreased libido, among others. Anemia can be caused by a variety of conditions from HIV itself (anemia of chronic disease) to nutritional deficiencies (B-12, folic acid, or iron) to opportunistic infections (MAC, TB, parvovirus) to medication side effects (AZT, etc.). The diagnosis is made with a simple blood test - a CBC (complete blood count). The hemoglobin level is part of this test. If you are below the normal range of 14-18 g/dL for men (12-16 g/dL for women), you are anemic! POZ-folks should check their CBC every 3-6 months! Treatment depends on the cause. For instance, if you're iron-deficient, then iron supplements would help. If you have anemia of chronic disease (HIV-induced), then Procrit works like a charm. It ups red blood cells with a simple once-a-week self-administered injection given just under the skin.
Second, psychological factors. Many clinical studies have shown we "virally enhanced" folks are more than twice as likely to be depressed and stressed out as neggies! I bet that comes as a big surprise, right? NOT!! All of us go through periods of feeling upset, worried, anxious, or depressed. Depression and other psychological factors can zap our energy, appetite, sex drive, ability to concentrate, as well as disturb our sleep. What causes depression? Well, lots of folks like to blame their parents or their genetics, but scientifically, depression and related symptoms are often caused by low levels of certain crucial brain chemicals. Depression can be diagnosed by an HIV-savvy doc or a psychologist/psychiatrist. It can be treated with a wide range of antidepressants or psychotherapy (counseling). By the way, beware of herbal remedies containing St. John's Wort, because they can interact with protease inhibitors!
Third, hormonal factors, including low output of thyroid hormone, adrenal insufficiency, -- and by far the most common, low testosterone. Hormones are potent chemical messengers produced by certain glands that travel through the blood stream to control many bodily functions - growth, sex drive, energy level, etc. No doubt if our hormones are out of whack, we'll feel wacky! Hypogonadism (low testosterone) is incredibly common in HIVers and can occur in both men and women! Symptoms of low testosterone include fatigue, decreased appetite, weight loss, decreased muscle mass, and decreased libido. Statistics show that between 25 and 45 percent of male HIVers have low testosterone. The diagnosis is made with a simple blood test. Normal testosterone for guys is in the range of 300-1100 nanograms per deciliter. (If you're Italian like me, multiply by a factor of 10 . . . . kidding). Gals should be in the 50-100-nanogram range. Treatment is quite simple with topical gel replacement (AndroGel) or a transdermal patch or cream.
Other common fatigue-inducers - medications! One study actually found more fatigue in treated HIVers than untreated! But don't stop your meds. Search for all potential causes of fatigue and treat as many as you can. Opportunistic infections, liver problems, substance abuse, inadequate rest, sleep, exercise and/or nutrition must all be considered. You mentioned you are most tired in the morning. Are you getting adequate rest at night! Do your meds have you running to the john several times a night?
As for your specific question about "supplements," I'd recommend checking out the above possibilities first. Also check www.aidsnutritoin.org and/or Mary Romeyn MD's book "Nutrition and HIV."
Keep up those gym workouts. If nothing else, you'll look better naked!
Let me know if you have additional questions or if the above doesn't put the zip back into your "zippity do dah."